Illinois, 2020

Flood in Illinois, April 26, 2020

April 26, 2020 · NWS ILX · 1 event in 1 county or zone

A slow-moving storm system tracking from the Ozarks through the Ohio River Valley brought periods of moderate to heavy rain to central Illinois from the evening of April 24th through the early morning of April 26th. Widespread rainfall of 2 to 3 inches was observed, with isolated amounts in excess of 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving storm system tracking from the Ozarks through the Ohio River Valley brought periods of moderate to heavy rain to central Illinois from the evening of April 24th through the early morning of April 26th. Widespread rainfall of 2 to 3 inches was observed, with isolated amounts in excess of 3 inches. Due to already wet soil conditions, the rainfall led to excess runoff and significant rises on area creeks and streams. Water flowed across a few roads in southwest McLean County on the morning of April 26th, impacting the communities of Heyworth, Downs, and McLean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 26, 5:54 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 26, 5:54 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
654 AM CDT Sun Apr 26 2020

.SYNOPSIS...
Issued at 345 AM CDT Sun Apr 26 2020

Rain will gradually taper off from west to east this morning and
come to an end across east central and southeast Illinois by
noon. Mostly clear skies will develop after the rain ends, and
highs should reach the low to mid 60s. A cool night can be
expected tonight, with temperatures reaching the mid 30s east of
I-57 with patchy frost, and upper 30s to low 40s to the west.
Another weather disturbance will bring cloudy skies and scattered
showers for Monday, while a stronger storm system will likely
bring thunderstorms Wednesday afternoon into Wednesday night.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sun Apr 26 2020

As surface low pressure continues to track slowly eastward up the
Ohio River Valley away from IL and a ridge of high pressure
approaches from the west, rain will continue to diminish from
west to east. Mostly sunny skies will develop by late afternoon
throughout the area after the last rain ends in southeast IL by
noon. Highs should reach the low 60s east of I-57 where more
cloud cover lingers, but up to mid 60s to the west with mostly
sunny skies..

Tonight, surface high pressure will start to shift east of IL with
southerly winds beginning to develop ahead of the next weather
system. This looks to develop a little late to prevent temperatures
from dropping efficiently into the mid to upper 30s in east central
and southeast IL given the clear skies, light winds, and dry
atmospheric profile. Have included patchy frost in the forecast
for now, but may have to consider a frost advisory if this looks
to be more prevalent with later forecast packages.

.LONG TERM...(Monday through Saturday)
ISSUED AT 345 AM CDT Sun Apr 26 2020

A weak shortwave trough and warm advection will arrive in west
central IL in the morning Monday, propagating rapidly eastward
during the day, potentially bringing scattered light rain showers
throughout the area. Little to no instability is anticipated, so
thunderstorms are not expected. Cloudy conditions should hold
temperatures down to low 60s to around 65 degrees Monday despite
the warm advection.

For Tuesday, some track and intensity uncertainty remains, but all
models point to a strong low pressure system tracking through
northern Illinois or Wisconsin late in the day or overnight.
Southerly flow ahead of this system should bring temperatures up
to the low 70s Tuesday, with dewpoints around 60. Several hundred
or more J/kg MLCAPE and 40+ kt sfc-6km bulk shear should develop
ahead of the cold front of this system, and should lead to the
development of thunderstorms, possibly severe. SPC outlook
shows a marginal risk at this point. Another period of heavy rain
is possible with this storm, although relatively fast movement
should hold rainfall amounts below an inch for most areas.

Depending on the ultimate track of this system, the upper low
should track across central IL or the vicinity Wednesday, leading
to additional scattered showers. Temperatures will have a moderate
drop from Tuesday, with highs from around 60 to 65.

A warming trend and largely dry conditions should follow for
Thursday through Saturday as ridging builds into the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 653 AM CDT Sun Apr 26 2020

Low pressure over the Ohio Valley will continue to slide east
with rain ending by mid morning for DEC and CMI. Cloud ceilings
have already lifted to VFR for DEC and CMI, with clearing skies
for the other TAF sites. VFR will prevail for the remainder of the
12z TAF period. Gusty north winds will continue until around mid
afternoon today, especially for the eastern terminals of DEC and
CMI. Gusts could climb to around 25KT at times. Winds will become
light and variable tonight. High clouds may increase from the west
late tonight, but no impact to aviation is expected.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...Shimon
Hazardous weather outlook, Apr 26, 3:58 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
458 AM CDT Sun Apr 26 2020

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
271000-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Richland-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
458 AM CDT Sun Apr 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are likely Tuesday afternoon and evening. A few of
those storms could become severe, with damaging winds and large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ036-040-041-047-049-050-271000-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
458 AM CDT Sun Apr 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

The Illinois River is in minor flood at Havana and Beardstown.
Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are likely Tuesday afternoon and evening. A few of
those storms could become severe, with damaging winds and large
hail.

The Illinois River at Beardstown and Havana will remain in flood.
The Illinois River at Valley City and the Sangamon River at
Chandlerville are expected to go into minor flood by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Shimon

In the hours before

Local storm report, Apr 26, 6:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
04/26/2020  M2.13 INCH       LOGAN              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       PANA                    39.39N 89.08W
04/26/2020  M1.27 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
04/26/2020  M2.62 INCH       FULTON             IL   CO-OP OBSERVER

            TWO DAY TOTAL

0700 AM     HEAVY RAIN       1 N PETERSBURG          40.03N 89.85W
04/26/2020  M1.72 INCH       MENARD             IL   CO-OP OBSERVER

0730 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
04/26/2020  M1.72 INCH       MCLEAN             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Apr 26, 6:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
740 AM CDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
04/26/2020  M1.95 INCH       SANGAMON           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Apr 26, 6:41 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 AM CDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
04/26/2020  M1.39 INCH       TAZEWELL           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
04/26/2020  M1.00 INCH       DOUGLAS            IL   CO-OP OBSERVER

&&

JRP
Local storm report, Apr 26, 7:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 AM CDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 S CHAMPAIGN           40.07N 88.26W
04/26/2020  M1.24 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

&&

JRP
Local storm report, Apr 26, 7:06 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 AM CDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
04/26/2020  M1.09 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Apr 26, 7:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 AM CDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 SW ATHENS             39.92N 89.78W
04/26/2020  M1.67 INCH       MENARD             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 WSW MACKINAW          40.52N 89.41W
04/26/2020  M1.63 INCH       TAZEWELL           IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       MINONK                  40.90N 89.04W
04/26/2020  M1.10 INCH       WOODFORD           IL   CO-OP OBSERVER

&&

JRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, McLean

When
April 26, 7:30 AM CST to 10:45 AM CST
Where
McLean County, 1.84 mi SSW of Stanford to 4.77 mi NE of Downs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.406, -89.245

Water from flooded creeks flowed across several roads in southwest McLean County during the morning of April 26th. Sugar Creek spilled out of its banks across County Road 150E between 250N and 300N west of McLean. Water from Kickapoo Creek flowed across County Road 1300E south of US 136 southwest of Heyworth and across Huff Road at the bridge in Downs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884834.